Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 131, NWS Kansas City, MO

July 3, 2013Carroll County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 3, 2013, 3:08 PM CDT for Carroll County, Lafayette County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2013, 3:08 PM CDT (20:08 UTC)
Expired
Jul 3, 2013, 3:45 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:56 AM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 5:56 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT Wed Jul 3 2013

.SHORT TERM...(Today through Thursday)
Issued at 309 AM CDT WED JUL 3 2013

This morning water vapor imagery reveals three small vortices
traversing the region. The first is over southeastern
Nebraska/northeastern Kansas, the second is across central Arkansas,
and the third is across southeastern Iowa. These vorices are
enveloped within a broad trough covering much of the Midwest and
Plains States. This upper trough is wedged between an upper ridge of
high pressure off the east coast and the much media-covered upper
level ridge of high pressure bringing very hot temperatures to the
Southwestern US. The three vortices will congeal this morning
forming an upper low over the CWA. This low will allow for Cu to
develop late this morning with shower and thunderstorm chances
possible this afternoon into this evening. No change to the going
forecast with 20-30 percent POPs for the afternoon/evening hours.
Can not completely rule out severe potential with any storm that
develops as the storms that developed yesterday were able to produce
quarter size hail and strong wind gusts. With little change in the
pattern, see no reason that isolated severe storms could not occur
today. With the addition cloud cover today, temperatures will be a
bit cooler than yesterday with highs in the upper 70 to the lower
80s.

Tonight the chance for showers and thunderstorms will diminish as
they will be diurnally driven and the upper level low over the area
begins to weaken an opens up into the broader upper trough. The
upper trough however will not move much as the upper ridge to the
east strengthens over the east coast. As such, on the Fourth of July
there will again be a slight chance for afternoon thunderstorms. Any
thunderstorms that do develop however will be isolated in nature and
should not put a damper on holiday activities. Temperatures on
Thursday will warm into the low to mid 80s as the area will see a
return to southerly flow at the surface.

.LONG TERM...(Friday through Tuesday)
Issued at 309 AM CDT WED JUL 3 2013

Warmer temperatures and a few more precipitation chances will spread
through the long-range forecast period, as the upper trough finally
departs eastward and allows zonal flow to build back into the center
part of the country. Currently, the main chances for precipitation
are a small chance Saturday night, another low chance Monday evening
into Monday night, and better chances Tuesday afternoon through
early Wednesday morning. Slight chances for precipitation Saturday
night will be focused in the northwest, with the potential for
thunderstorms to form along a cold front over central Nebraska and
propagate into the region by the late evening or early overnight
hours. On Monday, that boundary will linger around or north of the
region and could fire up a few thunderstorms during the afternoon or
evening hours, and any storms that form outside the CWA could also
move into the area during the night; then on Tuesday, the front will
start to again push southeastward, resulting in a decent chance for
showers and thunderstorms from early Tuesday afternoon through the
night.

Highs will gradually warm into the upper 80s to lower 90s by the
weekend as a thermal ridge builds across the central Plains and
southerly winds help mix down 850 mb temperatures in the upper teens
to lower 20s C. Humidity should be higher as well, with a decent
fetch developing off the Gulf around the back side of surface high
pressure that will build off the Atlantic Coast. This will keep lows
a bit warmer, generally ranging from the upper 60s to lower 70s from
Sunday morning through the end of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 546 AM CDT WED JUL 3 2013

Conditions will remain VFR through the TAF period with mainly
scattered mid level clouds over the terminals through the TAF cycle.
The main concern for aviators during this period will bethe potential
for thunderstorms between 21Z-02Z. Have opted fo a VCTS during that
time frame as thunderstorms will be widely scattered in nature and
may not directly affect the terminals. Even if thunderstorms move
into the terminals there is not expected to be any cig/vis
restrictions. Thunderstorm chances will end this evening with just
scattered mid clouds continuing at the terminals. Winds will be light
and variable this morning before picking up to 5-10kts out of the
south this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Laflin
AVIATION...73
Hazardous weather outlook, Jul 3, 12:47 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT WED JUL 3 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1247 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS
AFTERNOON AND PERSIST INTO THIS EVENING. THERE IS THE POTENTIAL
FOR AN ISOLATED SEVERE STORM WITH MARGINALLY LARGE HAIL AND
DAMAGING WIND GUSTS. OTHER STRONG STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THURSDAY
AFTERNOON...WITH ACTIVITY PERSISTING INTO THE EARLY EVENING HOURS.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD
PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED.

PMM

In the hours before

Local storm report, Jul 3, 2:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             HAMILTON                39.74N 94.00W
07/03/2013  E1.00 INCH       CALDWELL           MO   AMATEUR RADIO

&&

BAILEY
Special weather statement, Jul 3, 2:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT WED JUL 3 2013

MOZ030-031-032015-
CARROLL MO-RAY MO-
245 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAY AND WESTERN CARROLL
COUNTIES UNTIL 315 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NORBORNE...OR 13 MILES
NORTHEAST OF RICHMOND...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORBORNE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3948 9356 3929 9357 3929 9379 3948 9382
TIME...MOT...LOC 1945Z 268DEG 7KT 3938 9375

AEP
Special weather statement, Jul 3, 2:55 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT WED JUL 3 2013

MOZ022-030-032030-
CALDWELL MO-RAY MO-
255 PM CDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY AND SOUTHERN
CALDWELL COUNTIES UNTIL 330 PM CDT...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...OR 11 MILES SOUTHWEST OF
HAMILTON...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KINGSTON...POLO AND ELMIRA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3960 9386 3949 9406 3950 9421 3972 9420
TIME...MOT...LOC 1955Z 300DEG 13KT 3960 9411

AEP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:09 PM CDTSevere Thunderstorm WarningEAXCaldwell36 min
Jul 3, 2:27 PM CDTSevere Thunderstorm WarningEAXDeKalb33 min
Jul 3, 2:45 PM CDTSpecial Weather StatementEAXCarroll30 min
Jul 3, 2:55 PM CDTSpecial Weather StatementEAXCaldwell35 min
Jul 3, 3:46 PM CDTSevere Thunderstorm WarningEAXBates29 min
Jul 3, 4:17 PM CDTAreal Flood AdvisoryEAXBates3 hr
Jul 3, 5:50 PM CDTAreal Flood AdvisoryEAXJackson3 hr
Jul 3, 6:16 PM CDTSpecial Weather StatementEAXJackson29 min
Jul 3, 3:38 PM CDTSpecial Weather StatementEAXLinn52 min
Jul 3, 4:22 PM CDTSpecial Weather StatementEAXLinn38 min
Jul 3, 5:55 PM CDTSpecial Weather StatementEAXWyandotte20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.